ODs in Kitimat could be linked to counterfeit pills

Two overdoses in Kitimat may have been the result of counterfeit oxycodone pills.

Fake oxycodone pills,  which have seen a rise in prevalence in the Lower Mainland, have possibly touched down in Kitimat.

That said, Kitimat Staff Sergeant Phil Harrison said the two cases relating to the drugs in Kitimat have been the only ones so far and is hopeful any rise in prevalence here in Kitimat will be stemmed.

Police say there were two incidents of people overdosing on the pills in Kitimat in one week. On March 11, the second of the two incidents, the RCMP detail that officers found 45 bluish pills near the victim while paramedics conducted first aid.

Both individuals have been treated and are recovering.

The pills are identified by the letters CDN pressed on one side and the number 80 on the other. That branding is how RCMP determined what the drugs likely were. The pills have been sent to labs for analysis.

Harrison said he didn’t know yet if the person found near 45 pills had any intent to traffic them.

Harrison said that counterfeit oxycodone is known to have either caffeine and fentanyl or just fentanyl, which is more potent than the pain medication oxycodone.

Harrison said that there had been 13 overdoses in the Lower Maindland relating to the counterfeit drug in the first four months of 2014.

In February 2014 the Canadian Centre on Substance Abuse issued an alert relating to the rising availability of illicit fentanyl.